Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 103, NWS Wichita, KS

May 25, 2012Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2012, 8:13 PM CDT for Russell County, Kansas. It was in force for 62 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2012, 8:13 PM CDT (01:13 UTC)
Expired
May 25, 2012, 9:15 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Russell County, KS

The radar

The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:35 PM CDTTORNADO6 S Gorham, KSTRAINED SPOTTER REPORTS A TORNADO NEAR THE RUSSELL AND ELLIS COUNTY LINE.
May 25, 8:44 PM CDTTORNADO7 S Gorham, KS
May 25, 8:45 PM CDTFUNNEL CLOUD3 S Russell, KSTRAINED SPOTTER REPORTS A FUNNEL CLOUD GOING UP AND DOWN AT WINTERSET AND US 281.
May 25, 8:45 PM CDTHAIL 1.25Gorham, KS
May 25, 8:45 PM CDTTORNADO9 Sw Russell, KS
May 25, 8:48 PM CDTTORNADOSw Russell, KSSPOTTER LOCATED 9S. RUSSELL ON 281. TORNADO APPROX. 5WNW OF HIS LOCATION. CONE TORNADO ON THE GROUND.
May 25, 9:23 PM CDTFUNNEL CLOUD5 Sw Russell, KSSTORM CHASER REPORTS FUNNEL CLOUD 3/4 WAY TO THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 6:48 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS53 KICT 260113
SVRICT
KSC167-260215-
/O.NEW.KICT.SV.W.0103.120526T0113Z-120526T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT FRI MAY 25 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORHAM...AND
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...BUNKER HILL...DORRANCE...PARADISE...LURAY...
  LUCAS...RUSSELL AIRPORT...WALDO AND WILSON LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3912 9905 3914 9849 3881 9848 3869 9890
      3869 9904 3870 9904
TIME...MOT...LOC 0112Z 225DEG 25KT 3885 9906

HAIL...1.75IN
WIND...60 MPH

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:44 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 25, 6:44 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI MAY 25 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN AVIATION FORECAST CONCERN IS THUNDERSTORM POTENTIAL IN
THE NEAR TERM.

AS OF 2330Z A THUNDERSTORM IS MOVING JUST TO THE NORTH AND WEST OF
KRSL. THIS STORM AND OTHERS BEHIND IT WILL IMPACT THE KRSL TAF
SITE FOR THE NEXT FEW HOURS. HAVE PUT A VCTS WITH A TEMPO GROUP TO
HANDLE THE STORMS OFF AND ON. OUTSIDE OF KRSL THUNDERSTORM CHANCES
DROP AND HAVE LEFT THE OTHER TERMINALS DRY. OTHERWISE SOUTHERLY
WINDS WILL BE STRONG THROUGH THE REMAINDER OF THE PERIOD SATURDAY.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT FRI MAY 25 2012/

DISCUSSION...
FORECAST CHALLENGE...CONVECTIVE CHANCES/TRENDS THROUGH THE
HOLIDAY WEEKEND AND WINDY/WARMTH ON SATURDAY.

TONIGHT-SATURDAY
THE NORTHWARD MIGRATION OF THE SURFACE WARM FRONT HAS BEEN
DIURNALLY SLOWER AND CLOSER TO THE RECENT RUNS OF THE NAM. THE
FRONT IS EXPECTED TO BE SITUATED CLOSE TO THE I-70 CORRIDOR NEAR
PEAK HEATING WHERE THE LATEST RUC/SPC MESO PROGS SHOW MLCAPE
VALUES IN EXCESS OF 4500 J/KG AND STRONG DEEP LAYER SHEAR/VEERING
WIND PROFILE. HOWEVER INITIATION OF DEEP CONVECTION WILL HINGE ON
DEGREE OF REMAINING CAP STRENGTH IN LIEU OF ENOUGH CONVERGENCE
ALONG THE BOUNDARY TO EFFECTIVELY BREAK IT. SO WILL CONTINUE TO
SHOW SLIGHT POPS ACROSS PORTIONS OF CENTRAL KANSAS THIS EVENING
AND HIGHLIGHT THE CONDITIONAL SEVERE POTENTIAL IN THE HAZARDOUS
WEATHER OUTLOOK. OTHERWISE THE UPPER TROF WILL CONTINUE TO DEVELOP
ACROSS THE WESTERN CONUS INTO SATURDAY WITH STOUT SOUTHERLY WINDS
AND UNSEASONABLY WARM TEMPERATURES EXPECTED ACROSS THE FORECAST
AREA. A PLUME OF TROPICAL MOISTURE EMANATING FROM BUD WAS ALREADY
MAKING NORTHWARD PROGRESS ACROSS SOUTHWEST TEXAS THIS AFTERNOON.
THE MODELS SHOW THIS PLUME ADVECTING NORTH IN THE FLOW ALOFT
ACROSS KANSAS ON SATURDAY. WHILE THE ATMOSPHERE LOOKS CAPPED FOR
THE MOST PART WITH FOCI SHUNTED NORTH OR WEST OF THE AREA...SUCH
TROPICAL CONNECTIONS ARE ALWAYS CAUSE FOR A SECOND LOOK WITH
REGARD TO CONVECTIVE POTENTIAL. THE PROGGED CAP IS WEAKEST ACROSS
PORTIONS OF CENTRAL KANSAS...SO WILL KEEP SLIGHT MENTION FOR
MAINLY DIURNALLY DRIVEN STORMS IN THESE AREAS LATE SATURDAY. THE
AFOREMENTIONED SOUTH WINDS MAY FLIRT WITH ADVISORY CRITERIA ACROSS
BARTON/RUSSELL COUNTIES AS WELL...THOUGH FORECAST COLLABORATION
SUPPORTED HOLDING OFF FOR NOW ON HEADLINES.

SUNDAY-MONDAY
THE UPPER TROF IS STILL PROGGED TO LIFT BODILY NORTHEAST ACROSS
THE ROCKIES ON SUNDAY AND ACROSS THE NORTHERN PLAINS DURING
MONDAY. THIS WILL PUSH THE ASSOCIATED SURFACE DRY-LINE/COLD FRONT
EAST ACROSS THE FORECAST AREA BY SUNDAY NIGHT/MONDAY. LITTLE
CHANGE TO THE GOING FORECAST WAS NEEDED IN THIS REGARD...WITH THE
RELATIVELY BETTER PRECIP/CONVECTIVE CHANCES ACROSS CENTRAL KANSAS
ON SUNDAY NIGHT.

TUESDAY-FRIDAY
THE OUTER PERIODS REMAIN A BIT OF A CHALLENGE WITH REGARD TO
PRECIP CHANCES. THE LATEST GFS AND EVEN TO SOME EXTENT ECMWF
WOULD GENERALLY SUGGEST DRIER AIR MITIGATING PRECIP CHANCES
BEHIND THE FRONTAL PASSAGE ON TUESDAY. THE GFS ALSO SHOWS A
STRONGER UPPER TROF DROPPING SOUTHEAST ACROSS THE PLAINS AND
MIDWEST BY WEDNESDAY AND THURSDAY. WHILE THE POTENTIAL FOR A
PRECARIOUS AND DISTURBED NORTHWEST UPPER FLOW REGIME REMAINS
PLAUSIBLE...THE GFS SUGGESTS A MORE DEFINITIVE CHANCE FOR
PRECIP ON WEDNESDAY FOLLOWED BY MUCH COOLER TEMPS AND MAINLY
DRY WEATHER BY THURSDAY. SINCE CONSENSUS STILL SEEMS TO BE
LACKING IN THE OPERATIONAL OR ENSEMBLES OF ANY PARTICULAR
MODELS...WILL MAKE LITTLE CHANGE TO THE GOING FORECAST FOR THE
MID-WEEK PERIODS AND SHOW A DRY FORECAST FOR THE NEW DAY 7/FRI.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WARM FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS NORTHWARD INTO
CEN KS AT THIS TIME...WITH SOUTHERLY GUSTY WINDS TO THE SOUTH OF THE
BOUNDARY IN THE WARM SECTOR.  STILL SEEING SOME MVFR CEILINGS IN AND
NEAR THE WARM FRONT ALONG INTERSTATE 70 FROM KSLN TO KRSL. EXPECT
THIS AREA OF MVFR CEILINGS TO SLOWLY RISE TO VFR LATER THIS
AFTERNOON AS WARM FRONT LIFTS A LITTLE FURTHER NORTH OF I-70 WITH A
BETTER MIXED BOUNDARY LAYER IN THE WARM SECTOR.

SOME CONCERN ABOUT AN ISOLATED CONVECTIVE CHANCE IN AND NEAR THE
KRSL TAF SITE BETWEEN 22Z/FRI AND 02Z/SAT...AS POSITION OF THE
TRIPLE POINT  /DRY LINE/WARM FRONT INTERSECTION/ WILL BE JUST WEST
OF THIS LOCATION.  A VERY UNSTABLE AIRMASS IS LOCATED IN THE WARM
SECTOR...BUT ALSO THIS AREA REMAINS CAPPED FROM THE WARMER AIR ALOFT
MOVING INTO THE AREA. SO CHANCES OF CONVECTION SEEM LIMITED...AS
CAPPING INVERSION DOESNT ERODE UNTIL NEAR 00Z.  SO WILL NOT MENTION
ANY VCTS IN THE KRSL TAF FOR NOW...AS CHANCES SEEMS VERY LIMITED.

EXPECT SOME MID LEVEL CLOUD COVER TO OVERSPREAD MOST OF THE AREA
THIS EVENING AND OVERNIGHT...BUT EXPECT CEILINGS TO REMAIN VFR.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  92  72  91 /  10  10  10  10
HUTCHINSON      72  94  71  91 /  10  10  10  10
NEWTON          73  93  72  90 /  10  10  10  10
ELDORADO        72  92  71  89 /  10  10  10  10
WINFIELD-KWLD   73  92  72  91 /  10  10  10  10
RUSSELL         70  95  71  91 /  20  20  20  20
GREAT BEND      70  95  71  91 /  20  20  20  20
SALINA          73  95  72  92 /  20  10  10  10
MCPHERSON       73  94  72  91 /  10  10  10  10
COFFEYVILLE     72  92  71  90 /  10  10  10  10
CHANUTE         72  91  70  89 /  10  10  10  10
IOLA            71  91  70  89 /  10  10  10  10
PARSONS-KPPF    72  92  71  90 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 3:57 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT FRI MAY 25 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
357 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SUPERCELL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS CENTRAL KANSAS. IF STORMS DEVELOP THEY WILL LIKELY BE
SEVERE...CAPABLE OF VERY LARGE HAIL TO AROUND 2 INCHES IN
DIAMETER AND DAMAGING WINDS TO 75 MPH. TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AFTERNOON
AND EVENING ACROSS CENTRAL KANSAS. A FEW STRONG STORMS WITH GUSTY
WINDS AND HAIL WILL BE POSSIBLE.

THUNDERSTORM CHANCES ARE THEN EXPECTED TO INCREASE FROM SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE
WITH THIS ACTIVITY...MAINLY FOR LOCATIONS WEST OF THE KANSAS
TURNPIKE.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS ON MONDAY...AND PERIODICALLY ACROSS
THE ENTIRE AREA FROM TUESDAY THROUGH THURSDAY. STRONG STORMS WILL
BE POSSIBLE WITH ANY OF THIS ACTIVITY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Local storm report, May 25, 6:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          4 S GORHAM              38.82N 99.02W
05/25/2012                   RUSSELL            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TORNADO AT THE LOCATION
            INDICATED.

&&

VJP
Local storm report, May 25, 7:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     1 S RUSSELL             38.87N 98.85W
05/25/2012                   RUSSELL            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A FUNNEL CLOUD.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:29 PM CDTSevere Thunderstorm WarningICTRussell46 min
May 25, 8:31 PM CDTTornado Warning Tornado observedICTRussell44 min
May 25, 9:13 PM CDTSevere Thunderstorm WarningICTRussell47 min
May 25, 9:29 PM CDTTornado WarningICTRussell46 min
May 25, 10:13 PM CDTSevere Thunderstorm WarningICTRussell31 min
May 25, 11:08 PM CDTTornado WarningICTRussell52 min
May 25, 11:19 PM CDTAreal Flood WarningICTRussell8 hr
May 25, 11:41 PM CDTSevere Thunderstorm WarningICTRussell8 min
May 26, 4:20 AM CDTWind AdvisoryICTBarton, Ellsworth, Lincoln, Rice, Russell16 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.